It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-10-2011, 12:03 AM   #1
Senior Member
(female)
 
Join Date: Oct 2005
Location: Southern California
Posts: 113
Play_Hard HB User
Synthroid side effects

Okay, so I have been dealing with very strange symptoms lately. My history is as follows:
  • Diagnosed with subclinical hypothroidism Sept.-Oct. 2008 (started Synthroid at this time)
  • Got pregnant Nov. 2008
  • Had a miscarriage Jan 2009
  • Got pregnant immediately after my miscarriage
  • Had my son Nov. 2009
  • I have been breastfeeding since (only once a day, he's 20 months)
  • Got pregnant Feb. 2011
  • Had a miscarriage May 2011

Every since my miscarriage I have been having weird symptoms. I have been on Synthroid 75-88 mcg since my diagnosis and I have not had any side effects that I have noticed until possibly since my miscarriage. I'm not sure that Synthroid can cause the symptoms that I have been having. My symptoms are as follows:
  • Tight/stiff leg muscles
  • Sensitive skin, like I have a sunburn - no rash, just sensitive to touch (this is gone now, but happened for a couple of days)
  • Upper back tightness (mostly on right side)

Now, I was wondering if after having a baby or losing a baby would alter your body chemistry enough to have side effects from Synthroid or just have problems with your thyroid in general? During my pregnancy my TSH, and free T4s were tested, but no other thyroid tests were done. After I lost the baby is when these symptoms started. I have had a bunch of other blood tests done which came back normal: CBC w/differential, kidney & liver function, lupus antibodies, rheumatoid arthritis, magnesium, B12, potassium, calcium, and some other routine blood workups.

Sorry so long, but I wanted to give my background with other factors that may have changed my response to Synthroid.

Has anyone had to change medication due to sudden side effects? Can pregnancy change your body's response to a medication that has worked w/out side effects in the past?

Last edited by Play_Hard; 07-10-2011 at 12:04 AM.

 
Sponsors Lightbulb
   
Old 07-10-2011, 06:41 AM   #2
Senior Veteran
(female)
 
Join Date: Mar 2011
Location: USA
Posts: 3,487
sammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB User
Re: Synthroid side effects

Sorry to hear of your issues....and my sympathies for your miscarriages.

I do wonder what your thyroid labs look like...and what they looked like during your pregnancies.

Successful pregnancies require thyroid hormone levels (FreeT4/FreeT3) in the upper third of the range.

More likely than not, you needed a higher Synthroid dose when you were pregnant....not sure if this was the case.

Also, we can have symptoms whenever our thyroid hormone levels haven't been optimized....that could be the cause of your issues now. If it isn't, at least you can rule the thyroid out.

Do you have any recent labs to share (including ranges since they vary)? They could very well provide a clue.
__________________
Graves' 2007...remission 2009....hypo 2010

Last edited by sammy64; 07-10-2011 at 06:43 AM.

 
Old 07-10-2011, 03:56 PM   #3
Senior Member
(female)
 
Join Date: Oct 2005
Location: Southern California
Posts: 113
Play_Hard HB User
Re: Synthroid side effects

Thanks for the reply. My TSH and free T4 were the only thyroid labs ran. I can't remember the numbers though. I had 2 tests ran, one when I was pregnant and one before the pregnancy. I think I had my thyroid labs ran right after my miscarriage, but they (general doctor) said that all my labs were 'normal' and never told me any numbers.

You know, in the past I have to twist the endo office to run labs on me. Since I am considered subclinical hypothyroidism, the doctor only sees me once a year. I had to talk them into running labs, I told them that I'm breast feeding and should really check my levels. They did run labs, but told me that my insurance might not pay because they only pay for labs once a year. I never received a bill.

Anyway, I should probably be more pushy with getting a full thyroid panel. I believe I have good reason as my body has been through so much with breast feeding, pregnancy and miscarriage. With everything going on, is there reason to believe that my thyroid or Synthroid is the cause for these weird symptoms? Also, is it possible for someone to all of a sudden have side effects while on Synthroid when they never had side effects in the past?

 
Old 07-10-2011, 05:40 PM   #4
Senior Veteran
(female)
 
Join Date: Mar 2011
Location: USA
Posts: 3,487
sammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB User
Re: Synthroid side effects

"Normal" (aka in-range) thyroid labs does not mean they are YOUR normal - so many doctors fail to realize this.

I doubt the Synthroid is causing your issues. However, out-of-whack thyroid hormone levels might be causing them.

You really need to look at your FreeT4 and FreeT3 levels to have any idea.

And, unless you have really restrictive insurance, I don't buy what the doctor told you about once yearly labs.

I get my FreeT4, FreeT3, TSH and often a CBC every 4-6 wks. without any issues.

I also don't buy a "subclinical hypothyroidism" diagnosis. I know doctors will use this term when a patient has hypo symptoms but in-range labs.

This all goes back to whatever YOUR normal is....if your thyroid hormone levels are too low for your body's needs, you have hypothyroidism...plain and simple.

Synthroid has no true side effects....again, it's out-of-whack thyroid levels that can cause issues.

At this point, besides needing a current FreeT4 and TSH check, you really need to get your FreeT3 level checked.

You see, our bodies convert our T4 (storage hormone) into T3 (active hormone).

Well, sometimes people develop problems with conversion - the only way to tell is by checking the FreeT3 level.
__________________
Graves' 2007...remission 2009....hypo 2010

Last edited by sammy64; 07-10-2011 at 05:43 PM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Side Effects of Synthroid Fillers? Tamsin Thyroid Disorders 2 03-10-2008 09:56 PM
Synthroid Side-Effects dcdrogers Thyroid Disorders 2 10-19-2007 06:07 PM
questions about Synthroid 2000airedale Thyroid Disorders 3 09-28-2007 11:32 AM
Synthroid side effects - tingling, sore muscles mjanem Thyroid Disorders 4 08-03-2007 12:53 PM
:confused: Switch from generic to Synthroid? Sverige Thyroid Disorders 4 05-27-2007 07:10 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:59 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!